Virginia, 2023

Damaging Wind in Virginia, August 25, 2023

August 25, 2023 · NWS LWX · 1 event in 1 county or zone

A few small thunderstorms produced gusty winds ahead of a cold front during the late afternoon and early evening hours. One storm was briefly severe over the western suburbs of Washington, DC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few small thunderstorms produced gusty winds ahead of a cold front during the late afternoon and early evening hours. One storm was briefly severe over the western suburbs of Washington, DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 1:19 PM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 1:19 PM EST, 5 hours 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Baltimore MD/Washington DC
219 PM EDT Fri Aug 25 2023

.SYNOPSIS...
A cold front approaching from the Ohio River Valley will cross
the Mid-Atlantic tonight. A secondary front will move through
late Saturday. The front will stall to the south through early
next week until another cold front sweeps through Tuesday or
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2pm, a cumulus field was developing over eastern West
Virginia, northwestern Virginia, and western Maryland.
Convective initiation is most probable over this area over the
next few hours, though west/northwesterly flow at the surface
may keep most convection suppressed until it moves into the I-64
corridor/east of US-15 later this afternoon (where a bit better
low-level moisture exists and surface winds have a more
southerly component); a surface trough denotes this wind shift,
along which convergence was increasing as of mid afternoon. A
moisture surge in the 925-700 mb layer is also evident, set to
cross the Appalachians very soon, and should further aid in
convective initiation.

A bulb of 3500-5000 J/kg MLCAPE was being observed per SPC
objective RAP mesoanalysis upstream over the Ohio River Valley.
Some of this airmass is advecting east, though is not as strong
(more like 1500-2500 J/kg) locally. Deep layer shear is
decreasing, but effective shear of 25-30 knots is still present.
Scattered showers and thunderstorms will likely redevelop by
3-5pm, then move east/southeastward through 8-10pm.

Winds remain elevated in the 2-5 km AGL layer (700 mb winds
exceeding 30 knots). This, coupled with the instability and
steep low-level lapse rates results in a threat for some strong
to severe thunderstorms. The threat should be most focused
where the overlap of these favorable conditions takes place,
which appears to near the I-64 corridor/near the I-95 corridor.

Given the more marginal lapse rates, large scale ascent and deep
layer shear, thunderstorm intensity will be more reliant on
instability and other more subtle mesoscale factors. Therefore,
the coverage of thunderstorms and severe weather remains a bit
uncertain. Timing, however, is of medium to high confidence with
building agreement in the latest CAMs - generally 3pm-9pm. The
primary threat should be localized damaging wind gusts. Forecast
soundings show some potential for backbuilding or training storms
near the metros this evening, but this is as drier air begins
moving in at the mid-levels and instability starts to wane;
there may be a very conditional threat for flooding, but this
remains low confidence for the time being.

Dew points won't fall quickly tonight, and with light winds some
patchy fog could form, especially in the western valleys. Lows
will be in the mid 60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A secondary cold front looks to cross the region Saturday.
Although low-level flow will be northwesterly, it will be light,
and enough moisture should be in place especially across central
Virginia to southern Maryland to result in the chance for a few
showers and thunderstorms. Instability is expected to be less,
and so is shear, so severe weather potential is low.

The front will stall to the south briefly as high pressure
builds well to the north Saturday night into Sunday. Moisture
begins to increase again by late Sunday resulting in renewed
chances for showers and thunderstorms.

Temperatures will be below normal by the second half of the weekend
behind the pair of cold fronts.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday, a stalled frontal boundary will be located to our south
over the Carolinas while an area of surface high pressure is located
to our north. Return flow from high pressure will usher in warm and
moist air from our south leading to increased PoPs both Monday and
Tuesday. Isolated to scattered showers and thunderstorms are
possible Monday afternoon and into the evening. High temperatures
will be in the upper 70s to low 80s for most with those at higher
elevations staying in the upper 60s. Overnight low temperatures are
forecast to be in the 60s areawide.

On Tuesday, a cold front moving over the area will bring
increased shower and thunderstorm chances in the afternoon.
Showers and thunderstorms on Monday and Tuesday will be capable
of producing heavy rainfall with flooding possible due to ample
moisture (PW greater than 1.75").

On Wednesday, an upper-level trough will pivot over the area as
drier air briefly builds overhead in the wake of the
aforementioned cold front. Precipitation Wednesday morning
cannot be ruled out in the eastern portions of our area due to
lingering moisture. There is uncertainty regarding the forecast
for Wednesday and Thursday as models indicate a coastal low with
tropical qualities developing and moving up the East Coast mid-
week into late next week. Precipitation chances are highly
dependent on the timing and location of the area of low
pressure. Visit nhc.noaa.gov for the latest forecast on systems
with tropical origin.

Temperatures next week will be below normal with high temperatures
in the 70s to low 80s each day. Overnight low temperatures will dip
into the 50s and 60s. Thursday is forecast to be the coolest day
with high temperatures staying in the upper 70s and overnight lows
in the 50s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A few showers and thunderstorms are expected to develop this
afternoon, then move SE through the evening. KMRB/KMTN may be
removed from the best instability/forcing and coverage, so TS
mention is not in the TAFs at the moment. Elsewhere, 20z-00z
looks to be the most likely window for TS; some may contain
gusty winds and brief VSBY restrictions.

Patchy fog may develop near KCHO/KMRB tonight if winds remain
light enough, with low clouds possibly impinging on the
Baltimore area terminals late at night. DC metro terminals may
be between these two potential areas of restrictions.

VFR is expected Saturday outside of any spotty SHRA/TS activity,
which is most likely near KCHO during the afternoon hours.

Winds will be generally W/NW through the weekend after starting
SW east of the Blue Ridge this afternoon.Elevated tidal anomalies will be maintained today with south
flow. After the minor tidal flooding with this morning's high
tide, additional flooding is uncertain as winds should become
more northwesterly this evening and anomalies should begin to
decline. Will have to mainly keep an eye on Annapolis and DC SW
Waterfront.

Showers and thunderstorms Monday and Tuesday could lead to sub-VFR
flight conditions. Reduced ceiling heights and visibilities are
possible both days. As drier air moves in Tuesday afternoon, flight
conditions are expected to improve.

&&

.MARINE...
Southwesterly wind gusts around 20 knots are expected into
tonight over the open waters of the middle Chesapeake Bay.
Lighter west/northwesterly winds are expected through the
weekend in the wake of a pair of cold fronts which may deliver a
few PM gusty thunderstorms each day.

By later Sunday, winds will turn easterly and increase. Easterly
winds will likely be SCA criteria by Monday into Tuesday. In
the wake of a frontal system Tuesday evening, winds are
forecast to shift to southerly and then westerly.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are forecast to gradually decrease through the
first half of the weekend in W/NW flow. Onshore flow may cause
them to increase again late in the weekend into early next week,
possibly renewing chances for tidal flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ533-
     537.
     Small Craft Advisory until 3 AM EDT Saturday for ANZ534-543.

&&

SYNOPSIS...ADS/DHOF
NEAR TERM...ADS/DHOF
SHORT TERM...DHOF
LONG TERM...AVS
AVIATION...AVS/DHOF
MARINE...AVS/DHOF
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 25, 5:25 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
625 PM EDT Fri Aug 25 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-262230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
625 PM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this evening. The
primary threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-262230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
625 PM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this evening east of
the Blue Ridge. The primary threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-262230-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
625 PM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

CJL

In the hours before

Local storm report, Aug 25, 5:06 PM EST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
606 PM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Gst     Reagan National Arpt    38.85N  77.03W
08/25/2023  M44 mph          Arlington          VA   ASOS

&&

Event Number LWX2302357

BJL
Local storm report, Aug 25, 5:13 PM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
613 PM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Gst     Reagan National Arpt    38.85N  77.03W
08/25/2023  M44 mph          Arlington          VA   ASOS

&&

Event Number LWX2302358

CJL

The radar

The Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
August 25, 6:35 PM EST
Where
Fairfax County, 0.94 mi SE of Swinks Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.942, -77.186

There were several reports of trees and wires down around McLean. A tree blew down blocking VA-309 Dominion Drive near Holmes Place. A tree blew down onto wires on Pine Hill Road. A tree blew down into the roadway on Laurel Hill Road near VA-7 Leesburg Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114452.